Kansas, 2002

Hail and Damaging Wind in Kansas, May 5, 2002

May 5, 2002 · NWS TOP · 5 events in 3 counties and zones

4 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 5, 3:15 PM CST, 6 hours 8 minutes earlier.

Area forecast discussion, May 5, 3:15 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SUN MAY 5 2002

...THUNDERSTORM CHANCES THE MAIN CONCERN THIS FORECAST...

MOISTURE FEEDS OVER THE AREA THROUGH WEDNESDAY MORNING UNTIL A FRONT
BEGINS MOVING THROUGH THE AREA.  UNTIL THEN...THE COMBINATION OF
WARM AIR AND INCREASED MOISTURE WILL PRESENT PROLONGED THREAT FOR
THUNDERSTORMS BENEATH A SOUTHWEST H500 FLOW.

THE MAIN CONCERN WILL BE HOW MUCH OF A CAPPED ATMOSPHERE IS PRESENT
EACH PERIOD.  THE PRESENCE OF WARM AIR...PLENTY OF MOISTURE...AND AN
UPPER LEVEL TRIGGER WILL SUPPLY THE INGREDIENTS THAT WILL ALLOW ANY
STORM THAT DEVELOPS TO POTENTIALLY BECOME SEVERE.

BY WEDNESDAY NIGHT THE FRONT SHOULD STABILIZE THE AREA AND REDUCE
THE MOISTURE ENDING THE THUNDERSTORM THREAT.  BY FRIDAY...THE SOUTH
FLOW BEGINS TO RETURN...WITH A CHANCE FOR THUNDERSTORMS IN THE WARM
ADVECTION.  ANOTHER COLD FRONT ON SUNDAY WILL ALSO BRING A CHANCE
WITH LOW LEVEL CONVERGENCE.

ROGERS

.TOP...NONE

In the hours before

Local storm report, May 5, 7:59 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    FLUSH                     KS    63 MPH TSTM GUST
05/05/02   POTTAWATOMIE
Local storm report, May 5, 8:23 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
923 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    LACLEDE                   KS    1 INCH HAIL
05/05/02   POTTAWATOMIE
Local storm report, May 5, 8:27 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
927 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    6 NNE DELIA               KS    .75 INCH HAIL
05/05/02   JACKSON                         PUBLIC REPORTED DIME
                                           SIZE HAIL
Local storm report, May 5, 8:52 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0937 PM    5 E SILVER LAKE           KS    60 TO 70 MPH TSTM GUST
05/05/02   SHAWNEE
Local storm report, May 5, 9:07 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    14 E JUNCTION CITY        KS    1.75 INCH HAIL
05/05/02   GEARY
Special weather statement, May 5, 9:10 PM CST, 13 minutes before
KSZ008>011-020>023-033>037-048>052-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT SUN MAY 5 2002

THE FOLLOWING COUNTIES ARE NO LONGER IN TORNADO WATCH #230...

  NEMAHA                MARSHALL              CLAY
  RILEY                 POTTAWATOMIE          OTTAWA
  GEARY                 DICKINSON             MORRIS

SOME CITIES NO LONGER IN TORNADO WATCH #230...

  ABILENE               JUNCTION CITY         MANHATTAN
  CLAY CENTER           MARYSVILLE

TORNADO WATCH #230 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES...

  REPUBLIC              WASHINGTON            CLOUD

SOME CITIES STILL IN TORNADO WATCH #230...

  CONCORDIA

The radar

The Topeka radar (KTWX), 27 km away, was scanning. The volume nearest the first event began at 03:24 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pottawatomie

When
May 5, 9:23 PM CST
Where
Pottawatomie County, St Marys
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.200, -96.067

Hail, Wabaunsee

When
May 5, 9:30 PM CST
Where
Wabaunsee County, 2 mi S of Maple Hill
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -96.033

Hail, Shawnee

When
May 5, 9:46 PM CST
Where
Shawnee County, 1 mi SW of Topeka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.033, -95.700

Hail, Shawnee

When
May 5, 9:50 PM CST
Where
Shawnee County, Topeka
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

Hail, Shawnee

When
May 5, 9:50 PM CST
Where
Shawnee County, Topeka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.050, -95.683

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290884, 5290885, 5290886, 5290887, 5290888.